A drug allergy is a reaction by your child’s immune system to a medicine your child has taken. The immune system is the body’s defense against infection. Sometimes, the immune system reacts to something other than an infection. This is how allergic reactions happen. If your child is allergic to a medicine, even a small amount can trigger a reaction. The reaction can range from mild to life-threatening.
When your child has an allergic reaction to a medicine, his immune system treats the drug as a foreign substance and reacts to it. Any medicine can cause an allergic reaction. The medicines most likely to cause allergic reactions are:
The most common symptoms are:
Symptoms of a drug allergy can happen within hours or within a few days or weeks after your child starts taking the medicine. Most symptoms go away 3 to 5 days after your child stops taking the drug. Rashes may develop up to six weeks after starting certain types of medicines.
Anaphylaxis is a life-threatening allergic reaction. The reaction is sudden and severe and involves the whole body. Symptoms of a severe reaction may include:
Your child’s healthcare provider will ask about your child’s symptoms and medical history and examine your child. Tell your child’s provider about all of the medicines your child is taking. This includes prescription and nonprescription drugs, supplements, natural remedies, herbs, and vitamins.
If your child has a severe allergic reaction he may need to see an allergy specialist for evaluation and tests.
Several kinds of medicines may be used to treat allergies: